Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

New Statins Also Produce Fatigue: Spontaneous Reporting as a Complementary System to Increase Safety Knowledge—Reply

New Statins Also Produce Fatigue: Spontaneous Reporting as a Complementary System to Increase... In reply We concur with Tarapués and colleagues. An analysis we conducted of patient reports of muscle problems (including fatigue)1 is in agreement with their Spanish data, extending fatigue adverse effects (AEs) to all statins. These data suggest that risk approximately parallels statin potency, as does our recent analysis of the US Food and Drug Administration AE reports focused on muscle-related AEs,2 although this latter analysis did not expressly address fatigue. We agree that AE reporting by physicians is important. We add that patient reporting is important as well. Physicians sometimes dismiss a drug relationship for AEs unfamiliar to them.3 Heeding patient reports has been shown to lead to the same AEs being identified, but often sooner.4Patient reports and attributions of AEs have been found to be generally reliable, and the European Union has recently adopted patient reporting for all its pharmacovigilance databases (http://ec.europa.eu/health/human-use/pharmacovigilance/developments/index_en.htm). Because statins can have bidirectional effects on many outcomes (eg, causing or protecting against proteinuria) that are associated with variable predominance of prooxidant vs antioxidant effects,5,6 randomized controlled trials (RCTs) can miss causal AE occurrence. Moreover, RCT participant selection practices may lead persons most at risk of AEs to be excluded. Adverse events that may be focused in certain participant groups (owing to “effect modification”) are important to recognize, even when the average observed effect of a drug has not been noted to be deleterious—in the RCT samples thus far examined. The impact to the person experiencing a problem is real whether or not the effect is “typical,” and recognition of the possible connection to the drug is essential to enable actions to be taken (like drug discontinuation) that may reduce ultimate disability. In short, we concur that AE reports can presumptively identify AEs before they are identified in an RCT setting and add that including patient reports may hasten this. Finally, Tarapués et al observe that “these ADRs of statins could prevent the benefits of exercise” and urge that exercise accompany statin use. A caveat to this excellent point is that, in the setting of mitochondrial compromise, which statins can foster,5 exercise may worsen the energy supply-demand imbalance, potentiating risk (or severity) of statin muscle injury. This is another reason to focus statin use (indeed, preventive drug use generally) in those for whom evidence shows definite expectation of net benefit to the patient, judged by outcomes, such as all-cause mortality, that objectively balance risk and benefit. Back to top Article Information Correspondence: Dr Golomb, Department of Medicine, University of California, San Diego, 9500 Gilman Dr, Mail Code 0995, La Jolla, CA 92093 (bgolomb@ucsd.edu). Conflict of Interest Disclosures: None reported. References 1. Cham S, Evans MA, Denenberg JO, Golomb BA. Statin-associated muscle-related adverse effects: a case series of 354 patients. Pharmacotherapy. 2010;30(6):541-55320500044PubMedGoogle ScholarCrossref 2. Hoffman KB, Kraus C, Dimbil M, Golomb BA. A survey of the FDA's AERS database regarding muscle and tendon adverse events linked to the statin drug class. PLoS One. 2012;7(8):e4286622936996PubMedGoogle ScholarCrossref 3. Golomb BA, McGraw JJ, Evans MA, Dimsdale JE. Physician response to patient reports of adverse drug effects: implications for patient-targeted adverse effect surveillance. Drug Saf. 2007;30(8):669-67517696579PubMedGoogle ScholarCrossref 4. Egberts TC, Smulders M, de Koning FH, Meyboom RH, Leufkens HG. Can adverse drug reactions be detected earlier? a comparison of reports by patients and professionals. BMJ. 1996;313(7056):530-5318789980PubMedGoogle ScholarCrossref 5. Golomb BA, Evans MA. Statin adverse effects: a review of the literature and evidence for a mitochondrial mechanism. Am J Cardiovasc Drugs. 2008;8(6):373-41819159124PubMedGoogle ScholarCrossref 6. Sinzinger H, Lupattelli G, Chehne F, Oguogho A, Furberg CD. Isoprostane 8-epi-PGF2alpha is frequently increased in patients with muscle pain and/or CK-elevation after HMG-Co-enzyme-A-reductase inhibitor therapy. J Clin Pharm Ther. 2001;26(4):303-31011493374PubMedGoogle ScholarCrossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png JAMA Internal Medicine American Medical Association

New Statins Also Produce Fatigue: Spontaneous Reporting as a Complementary System to Increase Safety Knowledge—Reply

JAMA Internal Medicine , Volume 173 (3) – Feb 11, 2013

Loading next page...
 
/lp/american-medical-association/new-statins-also-produce-fatigue-spontaneous-reporting-as-a-pwoM0sovII
Publisher
American Medical Association
Copyright
Copyright © 2013 American Medical Association. All Rights Reserved.
ISSN
2168-6106
eISSN
2168-6114
DOI
10.1001/jamainternmed.2013.2113
Publisher site
See Article on Publisher Site

Abstract

In reply We concur with Tarapués and colleagues. An analysis we conducted of patient reports of muscle problems (including fatigue)1 is in agreement with their Spanish data, extending fatigue adverse effects (AEs) to all statins. These data suggest that risk approximately parallels statin potency, as does our recent analysis of the US Food and Drug Administration AE reports focused on muscle-related AEs,2 although this latter analysis did not expressly address fatigue. We agree that AE reporting by physicians is important. We add that patient reporting is important as well. Physicians sometimes dismiss a drug relationship for AEs unfamiliar to them.3 Heeding patient reports has been shown to lead to the same AEs being identified, but often sooner.4Patient reports and attributions of AEs have been found to be generally reliable, and the European Union has recently adopted patient reporting for all its pharmacovigilance databases (http://ec.europa.eu/health/human-use/pharmacovigilance/developments/index_en.htm). Because statins can have bidirectional effects on many outcomes (eg, causing or protecting against proteinuria) that are associated with variable predominance of prooxidant vs antioxidant effects,5,6 randomized controlled trials (RCTs) can miss causal AE occurrence. Moreover, RCT participant selection practices may lead persons most at risk of AEs to be excluded. Adverse events that may be focused in certain participant groups (owing to “effect modification”) are important to recognize, even when the average observed effect of a drug has not been noted to be deleterious—in the RCT samples thus far examined. The impact to the person experiencing a problem is real whether or not the effect is “typical,” and recognition of the possible connection to the drug is essential to enable actions to be taken (like drug discontinuation) that may reduce ultimate disability. In short, we concur that AE reports can presumptively identify AEs before they are identified in an RCT setting and add that including patient reports may hasten this. Finally, Tarapués et al observe that “these ADRs of statins could prevent the benefits of exercise” and urge that exercise accompany statin use. A caveat to this excellent point is that, in the setting of mitochondrial compromise, which statins can foster,5 exercise may worsen the energy supply-demand imbalance, potentiating risk (or severity) of statin muscle injury. This is another reason to focus statin use (indeed, preventive drug use generally) in those for whom evidence shows definite expectation of net benefit to the patient, judged by outcomes, such as all-cause mortality, that objectively balance risk and benefit. Back to top Article Information Correspondence: Dr Golomb, Department of Medicine, University of California, San Diego, 9500 Gilman Dr, Mail Code 0995, La Jolla, CA 92093 (bgolomb@ucsd.edu). Conflict of Interest Disclosures: None reported. References 1. Cham S, Evans MA, Denenberg JO, Golomb BA. Statin-associated muscle-related adverse effects: a case series of 354 patients. Pharmacotherapy. 2010;30(6):541-55320500044PubMedGoogle ScholarCrossref 2. Hoffman KB, Kraus C, Dimbil M, Golomb BA. A survey of the FDA's AERS database regarding muscle and tendon adverse events linked to the statin drug class. PLoS One. 2012;7(8):e4286622936996PubMedGoogle ScholarCrossref 3. Golomb BA, McGraw JJ, Evans MA, Dimsdale JE. Physician response to patient reports of adverse drug effects: implications for patient-targeted adverse effect surveillance. Drug Saf. 2007;30(8):669-67517696579PubMedGoogle ScholarCrossref 4. Egberts TC, Smulders M, de Koning FH, Meyboom RH, Leufkens HG. Can adverse drug reactions be detected earlier? a comparison of reports by patients and professionals. BMJ. 1996;313(7056):530-5318789980PubMedGoogle ScholarCrossref 5. Golomb BA, Evans MA. Statin adverse effects: a review of the literature and evidence for a mitochondrial mechanism. Am J Cardiovasc Drugs. 2008;8(6):373-41819159124PubMedGoogle ScholarCrossref 6. Sinzinger H, Lupattelli G, Chehne F, Oguogho A, Furberg CD. Isoprostane 8-epi-PGF2alpha is frequently increased in patients with muscle pain and/or CK-elevation after HMG-Co-enzyme-A-reductase inhibitor therapy. J Clin Pharm Ther. 2001;26(4):303-31011493374PubMedGoogle ScholarCrossref

Journal

JAMA Internal MedicineAmerican Medical Association

Published: Feb 11, 2013

Keywords: statins,fatigue

References